Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 347, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 9, 2014, 4:23 PM CDT for Nemaha County, Otoe County, Nebraska; Fremont County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2014, 4:23 PM CDT (21:23 UTC)
- Expired
- Sep 9, 2014, 5:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Fremont County, IA, Nemaha County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 91 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 3:34 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1246 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:52 PM CDT, 31 minutes earlier.
Area forecast discussion, Sep 9, 3:52 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
352 PM CDT TUE SEP 9 2014
.SHORT TERM...(TONIGHT THROUGH FRIDAY)
ISSUED AT 343 PM CDT TUE SEP 9 2014
MAIN FORECAST CONCERN FOR THE SHORT TERM IS SEVERE THUNDERSTORMS IN
ADDITION TO HEAVY RAIN POTENTIAL.
MAIN SEVERE WEATHER CONCERN CENTERS AROUND A WARM FRONT WHICH AT
20Z EXTENDED FROM LOW PRESSURE CENTERED OVER SOUTHEAST
COLORADO/SOUTHWEST KANSAS NORTHEAST ACROSS NORTH CENTRAL KANSAS
AND THEN EASTWARD ACROSS THE VERY NORTHEAST PORTION OF KANSAS AND
JUST INTO SOUTHEAST NEB. IN ADDITION...A STRONG COLD FRONT
CONTINUES TO ADVANCE SOUTH ACROSS THE NORTHERN PLAINS AND WILL
EVENTUALLY OVERTAKE THE SFC LOW WHICH WILL QUICKLY MOVE NORTHEAST
INTO THE GREAT LAKES REGION ON WEDNESDAY. SIGNIFICANT CLOUD COVER
ACROSS OUR CWA TODAY HAS DECREASED THE SURFACE BASED INSTABILITY
BUT SUFFICIENT SUNSHINE ACROSS NORTHEASTERN KANSAS HAS CREATED A
MORE FAVORABLE ENVIRONMENT IN THAT REGION. AS THE WARM FRONT
CONTINUES TO LIFT NORTH LATE THIS AFTERNOON/EARLY THIS
EVENING...WE STILL FEEL THERE IS A THREAT OF ROTATING SURFACE
BASED SUPERCELLS ACROSS OUR SOUTHEASTERN CWA. NORTH OF THIS...WE
HAVE THE POTENTIAL FOR ELEVATED THUNDERSTORMS THROUGH A GOOD
PORTION OF THE EVENING HOURS. POTENTIAL LOOKS GOOD EAST OF THE LOW
TRACK FOR HEAVY RAIN AND FLASH FLOODING AS SOME TRAINING OF STORMS
IS POSSIBLE. WILL HOIST A FLASH FLOOD WATCH FOR PORTIONS OF OUR
EAST. FORECAST PW'S CONTINUE TO BE ON THE ORDER OF 2.00-2.50".
THE COLD FRONT WILL PUSH THROUGH THE FORECAST AREA AFTER SUNSET AND
CONTINUED POST FRONTAL SHOWERS ARE LIKELY THROUGHOUT THE NIGHT AND
SHOULD END EVENTUALLY WEDNESDAY MORNING.
A DEEPENING UPPER TROUGH OVER WESTERN CANADA WILL DROP SOUTHEAST
INTO THE CENTRAL PLAINS LATER THIS WEEK BRINGING MUCH COLDER AIR
INTO THE REGION. COLD RAIN IS LOOKING MORE LIKELY ON THURSDAY
NIGHT/FRIDAY AHEAD OF A SHARPENING UPPER TROUGH. IF TIMING REMAINS
SIMILAR TO WHAT MODELS ARE INDICATING...THE RAIN SHOULD BE OUT OF
THE AREA BY MID FRIDAY AFTERNOON.
.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 343 PM CDT TUE SEP 9 2014
THE FORECAST FOR THE WEEKEND CONTINUES TO LOOK COOL AND DRY WITH
SOME SLIGHT MODERATION IN TEMPERATURES. WILL NEED TO WATCH ANOTHER
POTENTIAL SHORTWAVE TROUGH DIVING OUT OF THE NORTHERN PLAINS EARLY
IN THE WEEK.
&&
.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1215 PM CDT TUE SEP 9 2014
LOOK FOR DETERIORATING CONDITIONS TO MVFR OR LOWER WITH TSTMS THEN
TRENDING TOWARD IFR AFTER WINDS TURN TO THE NORTH. DID KEEP SOME
WIND GUSTS IN TAFS AND MAY ADD HAIL IF THINGS TREND THAT WAY.
CONDITIONS WILL SLOWLY IMPROVE TO MVFR BY EARLY AFTN WED.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR NEZ034-045-052-053-067-068-090>093.
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR IAZ043-055-056-069-079-080-090-091.
&&
SHORT TERM...KERN
LONG TERM...KERN
AVIATION...MILLERHazardous weather outlook, Sep 9, 4:16 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 416 PM CDT TUE SEP 9 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 416 PM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY SEVERE THUNDERSTORMS ARE LIKELY THROUGH THE EVENING AS A POTENT STORM SYSTEM MOVES INTO THE CENTRAL PLAINS. THE MAIN FOCUS FOR POSSIBLE TORNADOES IS ALONG AND NORTH OF A WARM FRONT THAT EXTENDS EAST TO WEST ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THIS FRONT WILL CONTINUE TO DRIFT NORTH THIS EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA. ABUNDANT LOW LEVEL MOISTURE...INSTABILITY AND STRONG SHEAR ARE IN PLACE CREATING A FAVORABLE ENVIRONMENT FOR SEVERE STORMS. A COLD FRONT WILL ALSO MOVE INTO THE AREA FROM THE NORTHWEST AND BE ANOTHER FOCAL POINT FOR THUNDERSTORMS THROUGH THE EVENING. THE THREAT OF SEVERE WEATHER SHOULD START TO DECREASE BY MIDNIGHT. IN ADDITION TO SEVERE STORMS...HEAVY RAINFALL LEADING TO FLASH FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED INTO THIS EVENING...ESPECIALLY ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
In the hours before
Special weather statement, Sep 9, 11:26 AM CDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1126 AM CDT TUE SEP 9 2014 IAZ055-069-079-080-090-091-NEZ033-034-043>045-050>053-067-091700- PAGE IA-MILLS IA-HARRISON IA-MONTGOMERY IA-POTTAWATTAMIE IA- FREMONT IA-DOUGLAS NE-DODGE NE-CASS NE-SAUNDERS NE-SARPY NE- BUTLER NE-BURT NE-CUMING NE-WASHINGTON NE-COLFAX NE- 1126 AM CDT TUE SEP 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE... SOUTHWESTERN MONTGOMERY...SOUTHWESTERN HARRISON...NORTHERN FREMONT... MILLS...NORTHWESTERN PAGE...NORTHEASTERN CASS...DOUGLAS...DODGE... NORTHERN SAUNDERS...SARPY...WASHINGTON...SOUTHEASTERN CUMING... COLFAX...NORTHEASTERN BUTLER AND SOUTHWESTERN BURT COUNTIES UNTIL 1200 PM CDT... AT 1125 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SCHUYLER TO NEAR PACIFIC JUNCTION...AND MOVING EAST AT 60 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. LOCATIONS IMPACTED INCLUDE... OMAHA...COUNCIL BLUFFS...BELLEVUE...FREMONT...PAPILLION...LA VISTA... BLAIR...PLATTSMOUTH...RALSTON...RED OAK...GLENWOOD...GRETNA... VALLEY...SPRINGFIELD...ARLINGTON...NORTH BEND...YUTAN...MALVERN... TREYNOR AND FORT CALHOUN. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4098 9500 4078 9567 4157 9723 4182 9666 TIME...MOT...LOC 1625Z 256DEG 54KT 4154 9711 4096 9576 MILLER
Special weather statement, Sep 9, 11:26 AM CDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1126 AM CDT TUE SEP 9 2014 IAZ055-069-079-080-090-091-NEZ033-034-043>045-050>053-067-091700- PAGE IA-MILLS IA-HARRISON IA-MONTGOMERY IA-POTTAWATTAMIE IA- FREMONT IA-DOUGLAS NE-DODGE NE-CASS NE-SAUNDERS NE-SARPY NE- BUTLER NE-BURT NE-CUMING NE-WASHINGTON NE-COLFAX NE- 1126 AM CDT TUE SEP 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE... SOUTHWESTERN MONTGOMERY...SOUTHWESTERN HARRISON...NORTHERN FREMONT... MILLS...NORTHWESTERN PAGE...NORTHEASTERN CASS...DOUGLAS...DODGE... NORTHERN SAUNDERS...SARPY...WASHINGTON...SOUTHEASTERN CUMING... COLFAX...NORTHEASTERN BUTLER AND SOUTHWESTERN BURT COUNTIES UNTIL 1200 PM CDT... AT 1125 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SCHUYLER TO NEAR PACIFIC JUNCTION...AND MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. LOCATIONS IMPACTED INCLUDE... OMAHA...COUNCIL BLUFFS...BELLEVUE...FREMONT...PAPILLION...LA VISTA... BLAIR...PLATTSMOUTH...RALSTON...RED OAK...GLENWOOD...GRETNA... VALLEY...SPRINGFIELD...ARLINGTON...NORTH BEND...YUTAN...MALVERN... TREYNOR AND FORT CALHOUN. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4098 9500 4078 9567 4157 9723 4182 9666 TIME...MOT...LOC 1625Z 256DEG 25KT 4154 9711 4096 9576 MILLER
Special weather statement, Sep 9, 2:57 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 257 PM CDT TUE SEP 9 2014 IAZ055-069-079-NEZ044-045-051>053-066-067-092030- MILLS IA-HARRISON IA-POTTAWATTAMIE IA-DOUGLAS NE-DODGE NE-CASS NE- SAUNDERS NE-LANCASTER NE-SARPY NE-WASHINGTON NE- 257 PM CDT TUE SEP 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POTTAWATTAMIE... SOUTHWESTERN HARRISON...NORTHWESTERN MILLS...NORTHWESTERN CASS... DOUGLAS...SOUTHEASTERN DODGE...WASHINGTON...NORTHEASTERN LANCASTER... EASTERN SAUNDERS AND SARPY COUNTIES UNTIL 330 PM CDT... AT 256 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NICKERSON TO 8 MILES WEST OF ASHLAND...AND MOVING EAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. LOCATIONS IMPACTED INCLUDE... OMAHA...COUNCIL BLUFFS...BELLEVUE...FREMONT...PAPILLION...LA VISTA... BLAIR...RALSTON...GRETNA...MISSOURI VALLEY...ASHLAND...VALLEY... LOGAN...SPRINGFIELD...ARLINGTON...YUTAN...FORT CALHOUN...WATERLOO... MEAD AND CEDAR CREEK. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4106 9580 4101 9651 4165 9652 4169 9580 TIME...MOT...LOC 1956Z 257DEG 32KT 4155 9649 4108 9653 MILLER
Special weather statement, Sep 9, 4:16 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
416 PM CDT TUE SEP 9 2014
IAZ069-079-080-092200-
MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA-
416 PM CDT TUE SEP 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POTTAWATTAMIE...
MONTGOMERY AND EASTERN MILLS COUNTIES UNTIL 500 PM CDT...
AT 416 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TREYNOR TO NEAR
MALVERN...AND MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RED OAK...VILLISCA...MALVERN...STANTON...EMERSON...ELLIOTT...
HENDERSON...HASTINGS...GRANT...COBURG AND VIKING LAKE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1200 AM CDT WEDNESDAY MORNING
FOR SOUTHEASTERN NEBRASKA.
LAT...LON 4091 9493 4092 9572 4118 9557 4118 9517
4116 9515 4116 9493
TIME...MOT...LOC 2116Z 261DEG 31KT 4118 9553 4099 9563
CHERMOK/BCMThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:52 AM CDT | Dense Fog Advisory | OAX | Antelope, Boone, Cedar, Colfax, Cuming, Knox and 6 more | 4 hr |
| Sep 9, 11:26 AM CDT | Special Weather Statement | OAX | Colfax, Dodge, Douglas, Sarpy, Washington | 34 min |
| Sep 9, 2:57 PM CDT | Special Weather Statement | OAX | Douglas, Sarpy, Washington | 33 min |
| Sep 9, 3:01 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy, Saunders, Washington | 29 min |
| Sep 9, 3:06 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 24 min |
| Sep 9, 3:28 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy, Washington | 47 min |
| Sep 9, 3:40 PM CDT | Flash Flood Watch | OAX | Burt, Cass, Douglas, Johnson, Nemaha, Otoe and 4 more | 11 hr |
| Sep 9, 3:53 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Sarpy | 37 min |
| Sep 9, 4:05 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 25 min |
| Sep 9, 4:34 PM CDT | Tornado Warning | OAX | Otoe | 26 min |
| Sep 9, 4:56 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe | 34 min |
| Sep 9, 5:13 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 47 min |
| Sep 9, 5:33 PM CDT | Areal Flood Advisory | OAX | Otoe | 3 hr |
| Sep 9, 6:00 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson | 24 min |
| Sep 9, 6:30 PM CDT | Areal Flood Advisory | OAX | Nemaha | 3 hr |
| Sep 9, 6:34 PM CDT | Areal Flood Advisory | OAX | Dodge, Washington | 3 hr |
| Sep 9, 4:02 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 43 min |
| Sep 9, 4:16 PM CDT | Special Weather Statement | OAX | Mills, Montgomery | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2014Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.